Epinephrine Dosing Errors: An Old Problem with a $imple $olution
Christopher Stahmer, MD: Jeff Pepin, MD and Brooke Moungey, MD
Emergency physicians and emergency medical services personnel are the first line providers tasked with the use of epinephrine for life-threatening conditions such as anaphylaxis, obstructive airway disease, and cardiac arrest. Epinephrine is available in different doses and concentrations for delivery by various routes including intramuscular, nebulized racemic, and intravenous forms.1
In addition, emergency medicine providers often encounter patients who are unstable, necessitating rapid administration of epinephrine prior to respiratory failure, hemodynamic collapse, and/or anoxic brain injury. In the midst of this chaos and panic – we administer one of the most confusing medications with a consistent reputation for errors both with dosing and route of administration.2–5 When these errors occur they often have severe consequences for our patients including hypertension, tachydysrhythmias, pulmonary edema, myocardial injury, or even death.4,6,7
The variable indications for epinephrine, the atypical expression as a ratio, and different forms available for storage create a situation prone to error.3,8 Epinephrine is one of the only “code” drugs routinely stocked in two different concentrations (1:1,000 and 1:10,000) and the only emergency drug that is ordered with nonstandard, ratio-based units as opposed to standard mass concentrations.9 Despite numerous studies showing that ratio based labeling of epinephrine contributes to administration errors, the use of epinephrine pre-dates the FFDCA (Food, Drug and Cosmetic Act)—the set of laws passed by Congress in 1938 giving authority to the U.S. Food and Drug Administration (FDA) to oversee the safety of food, drugs, and cosmetics.10 The labeling of epinephrine is therefore regulated not by the FDA but by the United States Pharmacopeia who has not eliminated ratio-based labeling for the drug.
While the ratio-based labeling of epinephrine has been much debated, there are ways that administration errors can be minimized. Epinephrine is available for administration in anaphylaxis or code situations as either ampules to be drawn up on site or as pre-filled syringes , which have been shown to reduce error with epinephrine administration. The first epinephrine auto-injector has been commercially available as the “Epipen” since 1977.11 So why are pre-hospital and hospital personnel still drawing up epinephrine by hand when there are decades of data that this method is prone to error?7
Epipens are expensive devices for inexpensive medicine! The cost of epinephrine auto-injectors has climbed steadily in the absence of competition, and in 2007, Mylan purchased the “Epipen” from Merck, rebranding the thirty year old product. With a new marketing strategy targeting its use for anaphylaxis in children the “EpiPen” now delivers $1 worth of epinephrine as a $1 billion a year product. In 2010 Federal guidelines also changed. They now recommend that two EpiPens be provided in each package and the FDA allows epinephrine auto-injectors to be prescribed not only to patients with a prior anaphylactic reaction but also to those at risk of such a reaction. A 2015 estimate by DRX of the EpiPen, is anywhere from $350 - $415 per device, wherein France the price is $85.12
Overall this difference in cost regarding the use of epinephrine auto-injectors for anaphylaxis has likely encouraged hospitals to draw each dose up on site instead—typically by pharmacists. Of the 15 hospitals that were sent an inpatient pharmacy survey, all seven responding hospitals had preﬁlled syringes for IV administration of epinephrine, with doses appropriate for treatment of cardiac arrest. However, only 1 of the 7 hospitals also carried preﬁlled syringes for the IM administration appropriate for use in anaphylaxis.1
Kanwar et al offers one potential solution by stocking emergency carts with auto-injector syringes preﬁlled with anaphylaxis appropriate dosage. These contain 0.3 mg of 1:1,000 epinephrine to be delivered IM and are clearly labeled “Use only for anaphylaxis,” with a color code different from that for IV epinephrine. Providing these speciﬁcally labeled epinephrine auto-injectors for anaphylaxis may also compel physicians to use the IM route ﬁrst, as indicated while IV epinephrine containing 1 mg of 1:10,000 concentration is available as a preﬁlled syringe labeled “Use only for cardiac arrest”.
Despite the fact that the inherent dangers of epinephrine dosing are well established, profit margins have contributed to making a technology established in the 1970s prohibitively expensive and motivating hospitals to draw vials of epinephrine by hand, ultimately leading to administration route errors. However, competition is on the horizon. While Sanofi’s similarly priced Auvi-Q which includes an audio chip that gives audio instructions on how to administer the medication was recently recalled from the marker, a generic epinephrine auto-injector may be on the market next year—hopefully reducing cost margins. In addition, pre-filled color coded syringes for pediatric patients to match the often used Braslow tape are also an option to assist with weight based code doses of epinephrine.13 As many hospitals have begun to stock EpiPens or pre-filled syringes, the data is ripe in the face of anaphylaxis, that the time has come to eliminate the risk of dosing errors for epinephrine once and for all.
- Kanwar M, Irvin CB, Frank JJ, Weber K, Rosman H. Confusion About Epinephrine Dosing Leading to Iatrogenic Overdose: A Life-Threatening Problem With a Potential Solution. Ann Emerg Med. 2010;55(4):341-344. doi:10.1016/j.annemergmed.2009.11.008.
- Hoyle JD, Davis AT, Putman KK, Trytko J a., Fales WD. Medication Dosing Errors in Pediatric Patients Treated by Emergency Medical Services. Prehospital Emerg Care. 2012;16(1):59-66. doi:10.3109/10903127.2011.614043.
- Wheeler DW, Carter JJ, Murray LJ, et al. The effect of drug concentration expression on epinephrine dosing errors: a randomized trial. Ann Intern Med. 2008;148(1):11-14. http://www.ncbi.nlm.nih.gov/pubmed/18166759. Accessed February 29, 2016.
- Kurachek SC, Rockoff MA. Inadvertent intravenous administration of racemic epinephrine. JAMA. 1985;253(10):1441-1442. http://www.ncbi.nlm.nih.gov/pubmed/3968774. Accessed February 29, 2016.
- Oldridge GJ, Gray KM, McDermott LM, Kirkpatrick CMJ. Pilot study to determine the ability of health-care professionals to undertake drug dose calculations. Intern Med J. 2004;34(6):316-319. doi:10.1111/j.1445-5994.2004.00613.x.
- Matoušek P, Komínek P, Garčic A. Errors associated with the concentration of epinephrine in endonasal surgery. Eur Arch Oto-Rhino-Laryngology. 2011;268(7):1009-1011. doi:10.1007/s00405-010-1435-4.
- Taneli Vayrynen MJ, Luurila HO, Maatta TK, Kuisma MJ. Accidental intravenous administration of racemic adrenaline: two cases associated with adverse cardiac effects. Eur J Emerg Med. 2005;12(5):225-229 ST - Accidental intravenous administration . doi:00063110-200510000-00005 [pii] ET - 2005/09/22.
- Paparella S. Fatal confusion with epinephrine: 1:1,000 is NOT 1:10,000. J Emerg Nurs. 2005;31(1):86-88. doi:10.1016/j.jen.2004.09.016.
- Rosenbluth G, Wilson SD. Pediatric and neonatal patients are particularly vulnerable to epinephrine dosing errors. Ann Emerg Med. 2010;56(6):704-705. doi:10.1016/j.annemergmed.2010.05.039.
- Histories of Product Regulation - The 1938 Food, Drug, and Cosmetic Act. http://www.fda.gov/AboutFDA/WhatWeDo/History/ProductRegulation/ucm132818.htm. Accessed February 29, 2016
- Anaphylactic Sticker Shock - In These Times. http://inthesetimes.com/article/16951/anaphylactic_sticker_shock. Accessed February 29, 2016.
- How Marketing Turned the EpiPen Into a Billion-Dollar Business - Bloomberg Business. http://www.bloomberg.com/news/articles/2015-09-23/how-marketing-turned-the-epipen-into-a-billion-dollar-business. Accessed February 29, 2016.
- Moreira ME, Hernandez C, Stevens AD, et al. Color-Coded Prefilled Medication Syringes Decrease Time to Delivery and Dosing Error in Simulated Emergency Department Pediatric Resuscitations. Ann Emerg Med. 2015;66(2):97-106.e3. doi:10.1016/j.annemergmed.2014.12.035.
Return to Newsletter